Alert archive / North Carolina / River Flood Warnings in 2022

River Flood Warning 3, NWS Raleigh, NC

January 3, 2022Johnston County, North Carolina

NWS Raleigh, NC issued this river flood warning at Jan 3, 2022, 12:30 PM EST for Johnston County, North Carolina. It took effect at Jan 4, 2022, 4:50 AM EST. It was in force for 38 hr.

The area

The counties it named.

The facts

Issued
Jan 3, 2022, 12:30 PM EST (17:30 UTC)
In effect from
Jan 4, 2022, 4:50 AM EST
Expired
Jan 5, 2022, 7:08 PM EST
In force
38 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
Minor

County Johnston County, NC

The radar

The Raleigh/Durham radar (KRAX), 20 km from the middle of the area, began a volume at 17:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Neuse River at Smithfield (SMFN7).

Action stage
14 ft
Minor stage
15 ft
Moderate stage
18 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02087570, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this river flood warning went out at Jan 3, 11:44 AM EST, 46 minutes earlier.

Area forecast discussion, Jan 3, 11:44 AM EST, 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
1144 AM EST Mon Jan 3 2022

.SYNOPSIS...
Strong low pressure will strengthen while moving across and offshore
the Carolinas today.  Cold high pressure will follow for tonight and
Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1130 AM Monday...

1130 AM update:  Latest sfc analysis shows a 999 mb surface low
centered just off the northern Outer Banks. The trailing cold has
pushed through all of the RAH CWA and is approaching KILM and KEWN.
Strong cold advection behind the front has resulted in rapid and
noteworthy temperature changes of nearly 30 degrees from 24 hours
ago. With the cold front now east of the area the severe weather
threat and heavy rainfall threat has ended, and accordingly the
flood watch was allowed to expire. Note that 2 to 3 inches of rain
fell during the past 12 hours and significant runoff will continue
resulting in some lingering flooding in low lying and poor drainage
areas.

The primary forecast concern for the near term will be the band of
wet snow pushing east across the Piedmont and the potential for the
freezing of moisture overnight on area roadways resulting in black
ice. The heaviest precipitation in the band is beginning to exit the
Triad area and will move into the Triangle area into the early
afternoon. Expect the accumulating snow in the Triad to end by
around 1 or 2 pm and by 3 or 4pm in the Triangle. Increased storm
total snow amounts to around 2 inches across northern Forsyth,
northern Guilford and northern Person counties. There will be a
sharp gradient in snow accumulations just south of Interstate 85
where boundary layer temperatures and snow rates have been a little
lighter. Still expect some minor accumulations of a coating on
elevated and grassy surfaces across locations as far south as
Sanford, Garner and Rocky Mount. As the precipitation relaxes and
ends, expect to see the snow begin to melt due the warm ground,
temperatures above freezing and even some late day sunshine. All of
the precipitation should be out of the RAH CWA by 4pm with dry
conditions this evening and overnight. The next concern is for the
potential for icy spots and black ice tonight as residual slush,
moisture, and even runoff this afternoon and tonight will likely
freeze with lows well into the lower to mid 20s.

Prev AFD as of 356 AM...

Overview:  The system is well underway with bands and pockets of
heavy rain falling across central NC, for what seems has been nearly
the past 24 hours.   At 08Z, a 998mb sfc low pressure was located
over upstate SC and quickly moving to the ENE.  The closed upper low
was a bit farther west over northern GA.  The sfc low remains
forecast to reach the Charlotte area by 11z, eastern NC by 13 or
14Z, then moving off the northern Outer Banks by 16Z. Meanwhile, a
backdoor front was analyzed at 08Z right along the VA border and is
gradually slipping south.  It's along this boundary that the sfc low
will track this morning.  As the low exits to the east of any given
part of central NC, the low level flow will turn to the north, thus
beginning the process of rapid CAA and a gradual p-type transition
with time this morning, particularly across the northern half of
central NC.  In the meantime, heavy rain and possible flooding
remain possible across all of central NC, a severe weather threat to
the east and southeast of the low, and finally a period of gusty
winds on the back side of the low.  Details regarding each hazard
will be separated out below.

Heavy rain and flooding:  Since approx this time yesterday, nearly
all of central NC has seen around an inch of rain so far, with a
swath of around 2 inches across the southern and southeast Triangle
region.  Additional bands of heavy rain are expected to move up into
our area from the south and southwest.  Vigorous ascent invof and
ahead of the sfc low, coupled with ample warm sector moisture, will
set the stage for moderate to deep convection south of the backdoor
cold front, with a broad swatch of stratiform rain north of the
front.  This risk for heavy rain will continue until the sfc low
exits to our east.  Until then, an additional 1-2 inches of rain on
top of what we've already seen is possible.  Thus, a flood watch
remains in effect for all of central NC through 10 AM this morning.

Svr wx threat:  The risk for an isold svr tstms or two will exist to
the east and southeast of the low center, where elevated low level
helicity coupled with robust deep layer shear exists.  The element
in question has always been the instability, and right now the best
instability is located along/off the NC coast and south across
central and southeast SC.  While the opportunity to advect some of
that instability northward exists, that window of opportunity is
really brief and odd don't necessarily favor that happening.
Nevertheless, given the aforementioned shear and dynamics of this
event, we can't rule out an isold brief tornado or damaging wind
gust with any of the stronger convective cells that lift north into
our southeast zones between now and 14Z this morning when the low
exits our CWA.

Wintry Precip:  Models continue to show strong CAA in the wake of
the exiting sfc low, with enough low level cooling to support a
transition to a wintry mix of rain, sleet, and snow occurring in the
precip swath assoc with the upper low.  Locations with the best
chance to see sleet and snow will be along and north of Hwy 64.
South of 64, it may simply be too warm.  As far as how much...
accumulations will be largely limited by how unseasonably warm it's
been during the past week and how warm the ground is. Thus,
accumulation potential will be mostly rate-driven.  That is, the
best chance for accumulating snow will occur when the precip rate is
more intense to overcome the warm ground.  Light precip rates will
not offer much accumulation potential.  The transition to sleet then
snow is expected to occur first in the Triad area around 7 or 8 AM,
locations north of the Triangle around 9 AM, the Triangle region
around 11 AM, and finally the northern Coastal Plain by Noon or 1
PM.  At this time, we believe that around 1 inch of snow
accumulation (which is our winter weather advisory criteria) is
possible across the VA border counties north of the Triangle, and
the northern half of Forsyth and northern half of Guilford Counties.
the accumulation gradient will be fairly steep, thus, much lesser
amounts to the south of the aforementioned counties.  It's worth
noting that where notable accumulations occur, it will be mostly on
grassy areas, and travel impacts should mostly be confined to
elevated roads and bridges, with a considerable amount of quickly
melting snow and slushy conditions.   The snow will end across all
of central NC by mid-afternoon, with very fast melting in its wake.

Gusty winds:  An impressive pressure gradient was noted on the
western side of the deepening low on the 08Z analysis.  This
gradient will continue to increase as the low further deepens, so
when the low exits to our east, look for N/NW winds to rapidly
increase, with wind gusts in excess of 40 mph developing (as early
at 11Z across our Triad zones), and remaining possible across the
most of central NC through the rest of the morning hours and into
the early afternoon.   Given how wet the ground is now, it's
possible that many, if not numerous trees may fall due to these wind
gusts.  Localized and isold power outages are possible today.  A
wind advisory remains in effect for all of central NC through 4 PM.

Tonight:  Skies will begin to clear out in the wake of the passage
of the upper trough.  CAA will continue, and sfc high pressure will
build in from the west.  Winds may even diminish before sunshine,
all of which will result in very cold low temp readings tonight.
Lows tonight will range from the upper teens north near the VA
border to mid 20s south.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 3 AM Monday...

A 1030+ mb surface high will settle over the area on Tuesday, with
general zonal flow aloft. This will allow for quiet weather with
ample sunshine for Tuesday, though high temperatures will be in the
40s, some 5 to 10 degrees below normal for this time of year.

The surface high will move offshore Tuesday night into Wednesday,
meanwhile the mid/upper flow pattern will begin to become more
amplified as a large scale trough over the east-central U.S begins
to develop. This will allow for increasing temps and cloud cover. An
associated cold front will move into the area on Wednesday
night/Thursday morning. However, with lack of any significant
moisture return ahead of the front moving into the area on Wednesday
evening/night expect dry conditions will continue.

High temps Wednesday are expected to rebound back into the 50s, with
even some reading near 60 across the far southeast possible. Low
temps will follow a similar trend, with lows Wednesday morning
ranging from the lower to mid 20s north to the lower to mid 30s
southeast, with lows on Thursday morning several categories higher,
generally ranging from the lower 30s northwest to the upper 30s
southeast.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 350 AM Monday...

Shortwave energy is expected to dive south and eastward on the
backside and into the base of the aforementioned l/w trough.
Wednesday into Thursday, driving another reinforcing cold front
through the area on Thursday night into Friday. Differences remain
between the GFS and ECMWF on the actual strength and track of the
mid/upper level disturbance, but the main trend is for a bit warmer
and less precip on Thursday night/Friday morning. Thus, will only
keep a small area of rain/snow in the climatological favored
northwest/northern Piedmont for early Friday morning.

Dry weather is expected to return for Friday into at least the first
half of the weekend as surface high pressure quickly moves across
the area. Yet another front is forecast to approach the area by
Sunday, possibly resulting in a return to unsettled weather.

High temps for the medium range portion of the forecast are expected
to be on a roller coaster, from the 50s Thursday, back into the 30s
and 40s for Friday and Saturday, before warming back into the 50s
and lower 60s by Sunday.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 740 AM Monday...

Multiple aviation hazards -- including low cigs, low vsbys in heavy
precip, and very strong gusty winds with possible LLWS -- will
continue across central NC over the next 6-12 hrs, with improvement
thereafter. In short, aircraft will encounter dangerous aviation
conditions through this morning, with the worst conditions from now
until 16z, and smaller craft in particular may find aircraft
handling particularly treacherous during this time. MVFR to IFR
conditions are dominant currently, although far southern sections
behind a line of storms have become VFR briefly. MVFR to IFR
conditions are expected to dominate through the morning hours
areawide, with the worst conditions at INT/GSO/RDU. A rapidly
strengthening low pressure center over GA will wobble northeastward,
crossing southern and eastern portions of central NC through 16z
this morning. A solid deck of rain and isolated storms will likely
persist at INT/GSO/RDU/RWI through the morning, with a lower
coverage near FAY. A trend to a rain/snow mix or briefly mostly snow
(with potential IFR vsbys) is expected around 13z at INT/GSO and
around 15z at RDU, before precip ends entirely after 18z in the W
and 22z in the E. RWI may see an isolated strong storm or two
through 14z. Finally, very strong and gusty winds will impact all
terminals through this morning, with surface winds from the NE and N
across northern sites but from the SE and S at FAY, with 1500-2000
ft winds up to 50 kts, from the NE at INT/GSO/RDU/RWI except from
the S at FAY, through mid morning. West to east clearing is expected
mid to late afternoon. As the low passes ENE of the forecast area
later this morning, surface winds will become uniformly from the NW,
still gusty but diminishing after nightfall.

Looking beyond 12z Tue, behind this strong storm, VFR conditions are
expected to hold through Thu morning, followed by a risk of sub-VFR
conditions and precipitation (perhaps wintry at INT/GSO/RDU) late
Thu through Fri morning as another storm system crosses the region.
VFR conditions should return Fri. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 4 PM EST this afternoon for NCZ007>011-
021>028-038>043-073>078-083>086-088-089.
Winter Weather Advisory until 4 PM EST this afternoon for
NCZ007-008-021-022.

&&

SYNOPSIS...NP/Blaes
NEAR TERM...NP
SHORT TERM...BSD
LONG TERM...BSD
AVIATION...Hartfield
Hazardous weather outlook, Jan 3, 10:50 AM EST, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
1050 AM EST Mon Jan 3 2022

NCZ007-008-021-022-041600-
Person-Granville-Forsyth-Guilford-
1050 AM EST Mon Jan 3 2022

...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Wind Advisory.

In addition, residual snow, slush, and moisture on roadways will
likely freeze in some locations overnight resulting in icy patches
and black ice overnight and on Tuesday morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NCZ009>011-023>027-038>041-041600-
Vance-Warren-Halifax-Alamance-Orange-Durham-Franklin-Nash-Davidson-
Randolph-Chatham-Wake-
1050 AM EST Mon Jan 3 2022

...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

In addition, rain is expected to change over to a rain and snow mix
or wet snow for a time late this morning and this afternoon. A light
coating of snow on elevated and grassy surfaces is possible.
However, due to the recent warm conditions, no significant
accumulation is expected on pavement.

Residual slush, runoff, and moisture on roadways may freeze overnight
resulting in icy patches and black ice overnight and on Tuesday
morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NCZ028-042-043-073>078-083>086-088-089-041600-
Edgecombe-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-
Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
1050 AM EST Mon Jan 3 2022

...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jan 3, 11:55 AM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1155 AM EST MON JAN 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     SNOW             4 NNE MIDWAY            36.03N 80.24W
01/03/2022  E1.0 INCH        FORSYTH            NC   PUBLIC

&&
Local storm report, Jan 3, 11:57 AM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1157 AM EST MON JAN 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     SNOW             1 E JAMESTOWN           36.00N 79.92W
01/03/2022  E1.0 INCH        GUILFORD           NC   PUBLIC

            VERY WET.

&&
Local storm report, Jan 3, 12:00 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1200 PM EST MON JAN 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     SNOW             4 WNW SCHLEY            36.18N 79.13W
01/03/2022  M0.5 INCH        ORANGE             NC   PUBLIC

            VERY WET, ACCUMULATING A BIT ON ROADS.

&&
Local storm report, Jan 3, 12:04 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1204 PM EST MON JAN 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     SNOW             SUMMERFIELD             36.20N 79.90W
01/03/2022  E1.0 INCH        GUILFORD           NC   PUBLIC

&&
Local storm report, Jan 3, 12:05 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1205 PM EST MON JAN 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     SNOW             2 NE LEXINGTON          35.83N 80.24W
01/03/2022  E0.1 INCH        DAVIDSON           NC   PUBLIC

&&
Local storm report, Jan 3, 12:06 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1206 PM EST MON JAN 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     SNOW             2 NNE ROXBORO           36.42N 78.97W
01/03/2022  M1.8 INCH        PERSON             NC   TRAINED SPOTTER

&&

GREEN

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 8:53 PM ESTWind AdvisoryRAHAlamance, Anson, Chatham, Cumberland, Davidson, Durham and 25 more18 hr
Jan 3, 3:36 AM ESTSpecial Weather StatementRAHMontgomery, Randolph24 min
Jan 3, 4:19 AM ESTSpecial Weather StatementRAHAlamance, Chatham, Davidson, Durham, Edgecombe, Forsyth and 9 more26 min
Jan 3, 4:52 AM ESTAreal Flood AdvisoryRAHAlamance, Chatham, Durham, Granville, Guilford, Orange and 2 more113 min
Jan 3, 5:11 AM ESTSpecial Weather StatementRAHChatham, Durham, Lee, Orange34 min
Jan 3, 5:44 AM ESTFlash Flood Warning Considerable damage threatRAHChatham, Durham, Franklin, Granville, Lee, Orange and 1 more4 hr
Jan 3, 6:00 AM ESTSevere Thunderstorm WarningRAHCumberland, Harnett, Hoke, Lee, Moore, Richmond and 1 more45 min
Jan 3, 6:51 AM ESTSevere Thunderstorm WarningRAHChatham, Cumberland, Durham, Harnett, Johnston, Lee and 2 more39 min
Jan 3, 7:23 AM ESTSevere Thunderstorm WarningRAHChatham, Cumberland, Franklin, Harnett, Johnston, Nash and 4 more52 min
Jan 3, 7:49 AM ESTAreal Flood AdvisoryRAHEdgecombe, Franklin, Halifax, Nash, Warren, Wilson3 hr
Jan 3, 8:14 AM ESTSevere Thunderstorm WarningRAHEdgecombe, Franklin, Nash, Wayne, Wilson46 min
Jan 3, 9:14 AM ESTAreal Flood WarningRAHAlamance, Chatham, Durham, Franklin, Granville, Orange and 2 more6 hr
Jan 3, 10:28 AM ESTRiver Flood WarningRAHAnson, Stanly12 hr
Jan 3, 12:28 PM ESTRiver Flood WarningRAHJohnston29 hr
Jan 3, 2:24 PM ESTRiver Flood WarningRAHChatham8 hr
Jan 3, 2:57 PM ESTAreal Flood WarningRAHWake6 hr

Nearby

River Flood Warnings in North Carolina, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.